Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 217, NWS Morristown, TN

August 18, 2002Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2002, 1:30 PM CDT for Sequatchie County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2002, 1:30 PM CDT (18:30 UTC)
Expired
Aug 18, 2002, 2:00 PM CDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KMRX 181830
SVRMRX
TNC153-181900-
/NEW.KMRX.SV.W.0288.181830-181900/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 200 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CAGLE...OR 7 MILES WEST OF
  DUNLAP...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNLAP AROUND 140 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3551 8552 3534 8553 3522 8536 3537 8526

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:40 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 8:40 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT SUN AUG 18 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
LATE MORNING FORECAST DISCUSSION
940 AM EDT SUN AUG 18 2002

WILL UPDATE ZONES TO REMOVE MORNING FOG WORDING.  WILL LEAVE POPS AS
IS WITH CONVECTION ALREADY TAKING PLACE IN SE TN AND SOLAR HEATING
ON TRACK TO FIRE THINGS UP.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BB

*********************************************************************
MORNING FORECAST DISCUSSION
330 AM EDT SUN AUG 18 2002

FRONT ACROSS THE OHIO VALLEY REMAINS NEARLY STATIONARY WITH GOOD
SOUTHWEST FLOW CONTINUING AT ALL LEVELS OVER THE NEXT FEW DAYS.  THE
FRONT WILL SLOWLY SAG SOUTH AND BE NEAR THE FORECAST AREA LATE
MONDAY OR EARLY TUESDAY.  SCATTERED SHOWERS WILL CONTINUE INTO
TUESDAY.

MODELS VERY CLOSE AS IS GUIDANCE NUMBERS.  ONLY MINOR DEVIATION FROM
A BLEND FORECAST OF NGM...AVN FORECAST NUMBERS.

CHA   90  70  91  71 /  50  30  30  20
TYS   88  69  90  70 /  50  30  30  20
TRI   87  66  88  67 /  50  30  30  20
OQT   88  69  90  70 /  50  30  30  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EVENING FORECAST DISCUSSION
900 PM EDT SAT AUG 17 2002

SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED EAST AND NORTHEAST OUT
OF THE FORECAST AREA THIS EVENING AS THE SUN HAS SET. BEST
INSTABILITY AHEAD OF COLD FRONT APPROACHING THE OHIO VALLEY LIES TO
THE NORTHWEST AND WEST OVER KENTUCKY AND WEST TENNESSEE. WEAK
VORTICITY LOBE WILL MOVE NORTHEAST OUT OF MS AND NORTH AL INTO
MIDDLE TN OVERNIGHT AND EARLY SUNDAY. WITH REDEVELOPMENT POSSIBLE
SOUTHWEST AND WEST OF THE FORECAST AREA RELUCTANT TO TAKE OUT SLIGHT
CHANCE FOR FEAR SHOWERS AND A POSSIBLE THUNDERSTORM WILL MOVE IN
LATER. UPDATE TO DECREASE WINDS.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SAT AUG 17 2002

LINES OF CONVECTION MOVING NORTHEAST ACROSS FA ATTM. LARGEST AREA OF
SHOWERS OVER CUMBERLAND PLATEAU APPEARS TO BE BREAKING UP AS IT
MOVES EAST...BUT THIS MAY BE DUE TO NARROWING BEAM WIDTH OF MRX
RADAR AS THE SHOWERS MOVE CLOSER. STILL...LIKELY POPS FOR TODAY
APPEAR JUSTIFIED ALL AREAS.

ON WV IMAGERY THUNDERSTORMS OVER NORTH GEORGIA ARE THE ONLY THINGS
THAT APPEAR WITH ENHANCED TOPS IN THE REGION...SO BELIEVE THAT MOST
OF THE STORMS WILL NOT REACH SEVERE LIMITS. ALSO LACK OF GOOD UPPER
SUPPORT WILL LIMIT MOST OF THEM TO BRIEF HEAVY RAIN SHOWERS. WILL
TAKE THAT. WORSENING DROUGHT WILL BE HELD AT BAY FOR THE TIME BEING.

WV ALSO SHOWS ANTICYCLONIC UPPER OUTFLOW ASSOCIATED WITH MCS OVER
CENTRAL PLAINS.  THIS SYSTEM IS DISSIPATING BUT IS STILL SPURRING
THUNDERSTORMS OVER SE MO SO MUCH POTENCY LEFT.

RIDGE OVER SE US FLAT WITH MAINLY ZONAL FLOW OVER TOP. FORECAST
AREA SITS BETWEEN CENTER OF RIDGE TO SOUTH AND STRONGEST HT GRADIENT
OVER OHIO VALLEY. SERIES OF SHORTWAVES WILL MOVE EAST CLIPPING
AREA. KEPT PARTLY TO MOSTLY CLOUDY THROUGH THURSDAY AS A RESULT WITH
SOME KIND OF CHANCE EACH PERIOD. FRIDAY BETWEEN SHORT WAVES WITH
SATURDAY SEEING TROF MOVING OVER DEVELOPING WESTERN OMEGA BLOCK AND
DIGGING TOWARD TENNESSEE. I REALIZE THIS IS WELL OUT IN THE
FORECAST PACKAGE...BUT IF MRF VERIFIES THE BLOCK COULD AFFECT OUR
WEATHER FOR A WHILE WITH POTENTIAL FOR SERIES OF DEEPENING TROFS
OVER THE EAST AND THE POOR WEST BEING HOT AND DRY.

ADJUSTED HIGH TEMPS UP A DEGREE OR TWO OVER THE BLEND NUMBERS
WITH LOWS DOWN A DEGREE OR TWO.

CHA   70  88  70  89 /  20  50  30  30
TYS   68  87  69  88 /  20  50  30  30
TRI   66  84  64  87 /  20  50  30  30
OQT   68  87  69  88 /  20  50  30  30

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:55 PM CDTFlash Flood WarningMRXMorgan2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.